Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

April 7, 2021Polk County, Iowa

NWS Des Moines, IA issued this special weather statement at Apr 7, 2021, 3:23 PM CDT for Polk County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 3:23 PM CDT (20:23 UTC)
Expired
Apr 7, 2021, 3:45 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA

County Polk County, IA

The radar

The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS83 KDMX 072023
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
323 PM CDT Wed Apr 7 2021
 
IAZ059-060-072-073-072045-
Polk IA-Madison IA-Dallas IA-Warren IA-
323 PM CDT Wed Apr 7 2021

...Small Hail Possible in the Des Moines Metro...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Norwalk, moving northeast at 30 mph.

Pea size to half inch hail and winds in excess of 30 mph will be 
possible with this storm.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights,
Saylorville, Southridge Mall, Jordan Creek Town Center, Adventureland
Amusement Park, Merle Hay Mall, Iowa Events Center, Prairie Meadows
and Iowa State Fairgrounds.

LAT...LON 4130 9369 4136 9391 4174 9378 4164 9344
TIME...MOT...LOC 2022Z 203DEG 26KT 4141 9377 

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 2:07 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 7, 2:07 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
207 PM CDT Wed Apr 7 2021

.DISCUSSION.../Tonight through Wednesday/
Issued at 207 PM CDT Wed Apr 7 2021

After the initial rain band moved across the state this evening,
much of central Iowa saw rapid clearing, as evidenced by GOES east
day-cloud phase. In this area between the outer rain band and the
inner low stratus near the low center, temperatures soared in the
mid 70s while surrounding areas remained in the mid 60s. By 1 pm the
surface cold front was across western Iowa, where Denison dropped to
52 degrees with the next county over remaining in the upper 60s.
Meanwhile, thunderstorm activity has increased across southern Iowa
as a diffuse surface boundary lifts out of Missouri. With a lack of
focused forcing mechanism, convective development has been rather
messy and is expected to continue as such through the evening.
Instability is also rather marginal, generally around 1000+ J/kg.
While clearing this afternoon has helped to boost values, clouds
ahead of the convection will limit the impact. Model soundings
depict tall, skinny CAPE profiles supporting more wind than hail
with the severe threat. Low level storm-relative helicity values
increase along the diffuse front and within the vicinity of the
surface low, where a narrow window for a brief tornado exists.
Overall with weak forcing and fairly low instability, the
environment is not overly supportive of severe weather this
afternoon and evening. While a weak tornado or stronger thunderstorm
is certainly possible, the threat is marginal.

A the surface low lifts slowly to the northeast, wrap around
precipitation on the back of the low will linger through Thursday
and into Friday. Northwest flow will increase cold air advection
into the area, putting a damper on high temperatures as readings
remain in the 50s or low 60s. A quick moving upper level low will
eject out of the northern plains and undercut the present system on
Friday into Saturday, increasing shower activity through the first
half of the weekend.

By Sunday upper level ridging will help to clear out the area and
low temperatures to rise back into the mid 60s. This will be fairly
short lived with another system set to impact the area by the first
half of next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 1241 PM CDT Wed Apr 7 2021

Thunderstorm activity will increase across the area this afternoon
and evening from south to north. More vigorous convection will
transition over to showers overnight, with cigs diminishing to MVFR
and IFR conditions my Thursday morning. While precipitation will
come to an end overnight low cigs will remain in place much of
Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 7, 2:33 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
233 PM CDT Wed Apr 7 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
233 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms will expand across the area this
afternoon and evening. A few strong to severe storms are possible,
especially for southern and central Iowa. Wind and hail are the
main threat, however a brief tornado may be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain showers and perhaps a few isolated thunderstorms are possible
Thursday and will continue into Friday. Some showers may produce
heavier rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Hagenhoff

In the hours before

Special weather statement, Apr 7, 1:55 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
155 PM CDT Wed Apr 7 2021

IAZ093-094-071930-
Ringgold IA-Decatur IA-
155 PM CDT Wed Apr 7 2021

...Small Hail Possible in Eastern Ringgold County...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mount Ayr, moving north at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sun Valley Lake, Kellerton, Grand River, Tingley, Ellston and
Beaconsfield.

LAT...LON 4090 9422 4089 9391 4057 9399 4057 9421
TIME...MOT...LOC 1854Z 187DEG 37KT 4061 9414

Martin
Special weather statement, Apr 7, 2:26 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
226 PM CDT Wed Apr 7 2021

IAZ082-083-093-094-072000-
Clarke IA-Ringgold IA-Union IA-Decatur IA-
226 PM CDT Wed Apr 7 2021

...SPECIAL WEATHER STATEMENT...

At 225 PM CDT, Doppler radar was tracking an area of strong
thunderstorms from near Beaconsfield to Leon, moving northeast at 40
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Osceola, Leon, Sun Valley Lake, Lakeside Casino, Murray, Lorimor,
Grand River, Van Wert, Woodburn, Decatur City, Weldon, Thayer,
Ellston, Beaconsfield and Murray Roadside Rest Area.

LAT...LON 4081 9416 4116 9404 4116 9356 4108 9355
      4067 9371 4067 9395
TIME...MOT...LOC 1925Z 203DEG 33KT 4086 9400

Martin
Special weather statement, Apr 7, 2:52 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
252 PM CDT Wed Apr 7 2021

IAZ072-073-072015-
Madison IA-Warren IA-
252 PM CDT Wed Apr 7 2021

...Special Weather Statement...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Winterset, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winterset, Avenue Of The Saints Event Center, St. Charles, Truro,
Martensdale, Patterson, St. Marys, East Peru, Bevington and Spring
Hill.

LAT...LON 4146 9398 4145 9363 4116 9379 4116 9405
TIME...MOT...LOC 1951Z 196DEG 27KT 4121 9395

Martin
Special weather statement, Apr 7, 3:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
323 PM CDT Wed Apr 7 2021

IAZ059-060-072-073-072045-
Polk IA-Madison IA-Dallas IA-Warren IA-
323 PM CDT Wed Apr 7 2021

...Small Hail Possible in the Des Moines Metro...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Norwalk, moving northeast at 30 mph.

Pea size to half inch hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights,
Saylorville, Southridge Mall, Jordan Creek Town Center, Adventureland
Amusement Park, Merle Hay Mall, Iowa Events Center, Prairie Meadows
and Iowa State Fairgrounds.

LAT...LON 4130 9369 4136 9391 4174 9378 4164 9344
TIME...MOT...LOC 2022Z 203DEG 26KT 4141 9377

Martin

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:55 PM CDTSpecial Weather StatementDMXRinggold35 min
Apr 7, 2:26 PM CDTSpecial Weather StatementDMXClarke, Decatur34 min
Apr 7, 2:52 PM CDTSpecial Weather StatementDMXMadison23 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.